Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 251, NWS Midland/Odessa, TX

July 4, 2004Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 4, 2004, 3:14 PM CDT for Brewster County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2004, 3:14 PM CDT (20:14 UTC)
Expired
Jul 4, 2004, 4:15 PM CDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 212 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1302 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 042014
SVRMAF
TXC043-042115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
314 PM CDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BREWSTER COUNTY IN SOUTHWEST TEXAS

* UNTIL 415 PM CDT

* AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 9 MILES
  WEST OF MARATHON...MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MARATHON...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3050 10342 3015 10350 2999 10310 3030 10299

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:40 PM CDT, 34 minutes earlier.

Area forecast discussion, Jul 4, 2:40 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CDT SUN JUL 4 2004

.SHORT TERM...
CONVECTION IS ONCE AGAIN FIRING OVER THE HIGHER TERRAIN OF SOUTHWEST
TEXAS THIS AFTERNOON. 18Z TEMPERATURES TODAY ARE NOT QUITE AS WARM
VS. 24 HOURS AGO...SO GETTING STORMS TO FIRE IN THE PLAINS IS A
TOUGH CALL. MID AND HIGH LEVEL CLOUD COVER HAS CUT DOWN ON HEATING
OVER A GOOD PORTION OF THE PLAINS...HOWEVER A SLOW CLEARING TREND IS
UNDERWAY AND TEMPERATURES WILL WARM QUICKLY AS THE CLOUD COVER
DECREASES. ALSO...LOW-LEVEL MOISTURE IS MUCH HIGHER THAN
YESTERDAY...SO THERE WILL STILL BE SUFFICIENT CAPES. WITH THIS IN
MIND...BELIEVE STORMS WILL FIRE AND POPS HAVE BEEN RAISED OVER THE
CENTRAL AND EASTERN ZONES. WE HAVE ALSO INCLUDED A MENTION OF SEVERE
THUNDERSTORMS WITH AN INVERTED V SIGNATURE ADVERTISED BY ETA MODEL
SOUNDINGS.

.LONG TERM...
DRYLINE WILL PROBABLY SHIFT FURTHER EAST INTO THE CENTRAL PERMIAN
BASIN MONDAY AS THE 700 MILLIBAR FLOW ADDS AN INCREASING WESTERLY
COMPONENT ALONG WITH SOME DRIER MID AND HIGH LEVEL AIR. ETA HAS
BACKED OFF ON PRECIPITATION OUTPUT...PERHAPS DUE TO A LITTLE MID
LEVEL WARMING BUT DO THINK ISOLATED TO WIDELY SCATTERED CONVECTION
WILL FIRE IN THE PLAINS MONDAY AFTERNOON/EVENING WITH SHARPER
DRYLINE/MOISTURE GRADIENT AND ANOTHER SHORTWAVE IN THE NORTHWESTERLY
FLOW WITH CAP ERODING UNDER INTENSE HEATING.

BY TUESDAY AND WEDNESDAY MODELS STILL CONSISTENT REGARDING A
NORTHERN STREAM COLD FRONT AND A COUPLE OF STRONG SHORTWAVES
TRANSLATING SOUTHEAST TOWARD THE FORECAST AREA IN DIFFLUENT
NORTHWESTERLY FLOW ALOFT NORTH OF THE FRONT. POSITION OF THE
COLD FRONT AND TRACK OF THE AFOREMENTIONED WAVE FAVORS THE
PERMIAN BASIN...ESPECIALLY NORTH WITH SLIGHT POPS TO CHANCE
POPS BOTH DAYS...WITH MORE ISOLATED COVERAGE IN THE HIGHER TERRAIN.

LOOKS LIKE A QUIETER PERIOD THROUGH MUCH OF THURSDAY INTO THE
WEEKEND IF THE UPPER HIGH DOES IN FACT BUILD SLIGHTLY FURTHER
EAST INTO WEST TEXAS WITH MID LEVEL WARMING. WITH THIS IN MIND
WILL ONLY SHOOT ISOLATED POPS AT BEST IN THE MOST FAVORED TERRAIN
THROUGH SATURDAY. ADDED ISOLATED POPS FURTHER EAST INTO THE LOWER
TRANS PECOS ON SUNDAY IF WESTWARD MOVING DISTURBANCE TRACKS TOWARD
THAT REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             71  97  70  97 /  20  20  20  20
CARLSBAD NM               70 101  68 101 /  10   0   0  10
DRYDEN TX                 70  95  70  97 /  10  10  10  10
FORT STOCKTON TX          70  98  71 100 /  20  20  20  20
GUADALUPE PASS TX         69  95  69  95 /  10   0   0  10
HOBBS NM                  69 101  68  99 /  20   0   0  20
MARFA TX                  61  90  59  91 /  20  10  10  20
MIDLAND INTL AIRPORT TX   71  98  70  98 /  20  20  20  10
ODESSA TX                 71  99  70  99 /  20  20  20  10
WINK TX                   70 107  71 105 /  20  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

06/12
Hazardous weather outlook, Jul 4, 3:00 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT SUN JUL 4 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-050900-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CDT (200 PM MDT) SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING GENERALLY
EAST OF A SEMINOLE TO FORT DAVIS TO SANDERSON LINE. THUNDERSTORMS MAY
PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND STORM
SPOTTER GROUPS SHOULD MONITOR THIS SITUATION.

06

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.